Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, August 16, 2012

August 16, 2012 · NWS TSA · 12 events in 6 counties and zones

Thunderstorms developed along a cold front during the afternoon and evening of the 16th. The stronger storms produced damaging wind and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a cold front during the afternoon and evening of the 16th. The stronger storms produced damaging wind and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 11:22 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 11:22 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT THU AUG 16 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

MAIN CONCERN IS STORM DEVELOPMENT THIS AFTN AND INTO TONIGHT AS
COLD FRONT AND PREFRONTAL WIND SHIFT MOVE THRU THE AREA. MID LEVEL
CU FIELD HAS DEVELOPED ALONG THE WIND SHIFT...ALONG WITH A FEW
SPOTTY SHOWERS. MCV IN N TX HAS ALSO HELPED TO GET SOME SMALL
STORMS GOING IN SE OK. EXPECT THAT LATER THIS AFTERNOON STORMS
WILL DEVELOP ALONG THE BOUNDARIES...WITH GUSTY WIND POTENTIAL WITH
ANY DEVELOPMENT. STORMS WILL BE DISORGANIZED ENOUGH THAT WILL JUST
CARRY A VCTS EXCEPT FOR MLC DUE TO STORMS JUST W OF THERE.
OTHERWISE...TIMING THE VARIOUS WIND SHIFTS WILL BE OF
CONCERN...ALSO. WINDS FOLLOWING THE WIND SHIFT SHOULD BE
WESTERLY...BECOMING NORTHERLY BEHIND THE MAIN FRONT. ANY STORM
OUTFLOWS WILL...OF COURSE...RESULT IN ERRATIC SPEEDS AND
DIRECTIONS. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD EXCEPT
IN THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 910 AM CDT THU AUG 16 2012/

..UPDATE...

DISCUSSION...

WIND SHIFT ASSOCIATED WITH THE FRONTAL BOUNDARY IS MAKING FAIRLY
GOOD PROGRESS TO THE SOUTH AND EAST...AND OBSERVED PRESSURE RISES
BEHIND THE BOUNDARY SUPPORT ITS SOUTHWARD PUSH CONTINUING FOR AT
LEAST THE NEXT LITTLE BIT. EXPECT THAT IT WILL SLOW SOME/STALL AS
DAYTIME HEATING COMMENCES. MID LEVEL CU FIELD DEVELOPING QUITE
NICELY ALONG THE WIND SHIFT BOUNDARY...AND RADAR MOSAIC SHOWING
SCATTERED THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY IN SOUTHWEST
MISSOURI AND ALSO IN PARTS OF WESTERN OKLAHOMA. DEVELOPMENT ACROSS
NORTHEAST OKLAHOMA WILL BE POSSIBLE THROUGH THE MORNING...AND
ESPECIALLY INTO THE AFTERNOON. POPS HAVE BEEN INCREASED JUST A BIT
DURING THE MORNING HOURS ACROSS NORTHEAST OKLAHOMA AND A SMALL
PART OF NORTHWEST ARKANSAS. THE LOWER TEMPS AND DEW POINTS ARE
LAGGING THE INITIAL WIND SHIFT BY A COUNTY OR TWO PER CURRENT
MESONET OBS. THINK THAT THE COOLER AIR MAY HAVE A CHANCE TO MAKE
IT INTO FAR NORTHWEST PARTS OF THE FORECAST AREA /OSAGE...
PAWNEE...WASHINGTON/ BY MID TO LATE AFTERNOON...SO TEMPERATURES
SHOULD STILL MAKE IT INTO THE MID TO UPPER 90S IN THIS REGION.
HIGH TEMPERATURES WERE DECREASED BY A FEW DEGREES TO THE NORTHWEST
OF TULSA...WITH PREVIOUSLY FORECAST VALUES MAINTAINED ELSEWHERE.
IF MORE MORNING/EARLY AFTERNOON STORMS DEVELOP IN NORTHEAST
OKLAHOMA THAN ARE CURRENTLY FORECAST...SOME OF THESE OTHER
LOCATIONS WILL HAVE TO BE REVISED DOWNWARD AS WELL.

PREV DISCUSSION... /ISSUED 614 AM CDT THU AUG 16 2012/

DISCUSSION...
VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE TAF PERIOD. A STRONG
COLD FRONT WILL MOVE INTO NE OK AND NW AR THIS AFTERNOON. GUSTY
SFC WINDS...BRIEF IFR VSBYS WILL ACCOMPANY TSRA ALONG BOUNDARY
FROM MID AFTERNOON AT THOSE SITES. TSRA CHANCES DECREASE ACROSS
THOSE SITES WITH VFR CONDITIONS TO RETURN OVERNIGHT. KFSM AND KMLC
WILL SEE ONGOING CHANCES FOR TSRA RESULTING IN A PERIOD OF MVFR
VSBYS THROUGH THE REMAINDER OF THE TAF PERIOD AFTER 00Z AS THE
SURFACE FRONT SLOWS AS IT MOVES SOUTHEAST. TIMING BECOMES MORE
UNCERTAIN...THEREFORE PROB GROUPS FROM 06Z ON WILL BE USED.

PREV DISCUSSION... /ISSUED 407 AM CDT THU AUG 16 2012/

DISCUSSION...
A COLD FRONT WILL PUSH SOUTH INTO NORTHEAST OKLAHOMA LATE THIS
AFTERNOON AND WILL MOVE ACROSS THE REST OF THE AREA TONIGHT AND
EARLY FRIDAY BEFORE IT STALLS ACROSS NORTH TEXAS. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
THIS AFTERNOON AND EVENING WITH A FEW SEVERE STORMS LIKELY.
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY FORM OVERNIGHT
NORTH OF THE FRONTAL BOUNDARY AND MOVE SOUTHEAST. THIS PATTERN IS
LIKELY TO REPEAT ITSELF THE NEXT SEVERAL NIGHTS NORTH OF THE
STALLED FRONTAL BOUNDARY WITH EACH SUCCESSIVE ROUND OF SHOWERS
AND STORMS LIKELY TO BE A BIT FURTHER SOUTH AND WEST THAN THE
PRECEDING ROUND.

DRY WEATHER IS LIKELY TO RETURN BY SUNDAY AND CONTINUE INTO EARLY
NEXT WEEK. THE ECMWF BRINGS A FAIRLY STRONG WAVE DOWN IN THE
NORTHWEST FLOW ALOFT TOWARDS MIDWEEK AND IF THIS TREND CONTINUES
IN FUTURE MODEL RUNS...POPS MAY NEED TO BE ADDED FOR THAT TIME
FRAME.

STAYED NEAR THE WARMER NAM MOS FOR HIGH TEMPERATURES THE NEXT FEW
DAYS WITH OVERNIGHT LOWS LIKELY TO FALL BETWEEN THE COOL GFS MOS
AND THE WARMER NAM MOS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....18
AVIATION...22
Hazardous weather outlook, Aug 16, 11:57 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT THU AUG 16 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1257 PM CDT THU AUG 16 2012

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT HAS ENTERED PARTS OF NORTHEAST OKLAHOMA TO THE
NORTHWEST OF TULSA EARLY THIS AFTERNOON...BUT IS EXPECTED TO BE
QUASI STATIONARY THROUGH THE REMAINDER OF THE AFTERNOON. A WIND
SHIFT IN ADVANCE OF THE FRONT IS MOVING SLOWLY THROUGH NORTHEAST
OKLAHOMA AND INTO PARTS OF NORTHWEST ARKANSAS. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND IN ADVANCE OF THE
WIND SHIFT LINE...AND ADDITIONAL DEVELOPMENT IS EXPECTED LATER
THIS AFTERNOON AND EVENING ALONG THE MAIN FRONTAL BOUNDARY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS...WITH DAMAGING WINDS AND HAIL BEING THE
MAIN THREATS. THE SEVERE POTENTIAL MAY WANE SOMEWHAT TOWARD LATE
EVENING AS INSTABILITY DECREASES.

TEMPERATURES HAVE WARMED WELL INTO THE 90S ACROSS MUCH OF EASTERN
OKLAHOMA...WITH THE HIGHEST TEMPERATURES JUST BEHIND THE WIND
SHIFT LINE...WHERE WINDS HAVE BECOME WESTERLY. HIGH TEMPERATURES
NEAR 100...AND HEAT INDEX VALUES NEAR 105 WILL BE POSSIBLE THIS
AFTERNOON. THE HEAT...GUSTY WINDS...AND CONTINUED DRY FUELS WILL
RESULT IN AN ELEVATED FIRE DANGER. OUTFLOWS IN THE VICINITY OF
THUNDERSTORMS COULD ALSO RESULT IN A QUICK RISE IN WIND SPEED AS
WELL AS ERRATIC WIND DIRECTIONS THAT COULD CAUSE FIRE FIGHTING
ISSUES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO STALL WITHIN THE VICINITY OF THE RED
RIVER FRIDAY AND SATURDAY. THUNDERSTORM CHANCES WILL REMAIN NORTH
OF THE STALLED BOUNDARY. A SECONDARY PUSH OF DRIER AIR WILL
ADVANCE THE FRONT FURTHER SOUTH BY SUNDAY...WHICH WILL MARK THE
BEGINNING OF A PERIOD OF SETTLED WEATHER THAT WILL LIKELY CONTINUE
INTO THE EARLY PART OF THE NEXT WORK WEEK. TOWARD THE MIDDLE OF
NEXT WEEK...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
AREA...INCREASING THUNDERSTORM CHANCES ONCE AGAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 16, 12:42 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CDT THU AUG 16 2012

OKZ063-068-161915-
CHEROKEE OK-DELAWARE OK-
142 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE

AT 141 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF LEACH...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OAKS...LEACH...TWIN OAKS...KANSAS
AND SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3626 9478 3616 9479 3616 9480 3607 9480
      3606 9502 3616 9503 3616 9501 3618 9501
TIME...MOT...LOC 1841Z 261DEG 15KT 3614 9495
Special weather statement, Aug 16, 12:53 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 PM CDT THU AUG 16 2012

OKZ063-161930-
DELAWARE OK-
153 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL DELAWARE

AT 153 PM CDT...A SMALL BUT STRONG THUNDERSTORM WAS LOCATED 4 MILES
WEST OF COLCORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...COLCORD.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3640 9460 3621 9457 3620 9457 3619 9479
      3629 9483
TIME...MOT...LOC 1853Z 254DEG 18KT 3626 9474

The radar

The Tulsa radar (KINX), 55 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Delaware

When
August 16, 1:03 PM CST
Where
Delaware County, 2 mi W of Leach
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -94.956

Thunderstorm Wind, Delaware

When
August 16, 1:03 PM CST
Where
Delaware County, 2 mi W of Leach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.200, -94.956

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Delaware

When
August 16, 3:30 PM CST
Where
Delaware County, 4.06 mi N of Zena
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.558, -94.841

Strong thunderstorm wind blew down large trees at Shangri-La Marina.

Thunderstorm Wind, Delaware

When
August 16, 4:15 PM CST
Where
Delaware County, 0.35 mi SW of Zena
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.496, -94.854

Strong thunderstorm wind blew down a large shed. Large tree limbs were also blown down.

Thunderstorm Wind, Pawnee

When
August 16, 4:23 PM CST
Where
Pawnee County, 2.85 mi NNE of Appalachia
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.218, -96.260

Strong thunderstorm wind blew down several large tree limbs.

Thunderstorm Wind, Tulsa

When
August 16, 4:35 PM CST
Where
Tulsa County, 2.05 mi SSW of Tulsa Young Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.102, -95.833

Strong thunderstorm wind blew down power lines near E 41st Street South and S 129th East Avenue.

Hail, Tulsa

When
August 16, 4:35 PM CST
Where
Tulsa County, 0.55 mi WNW of Broken Arrow
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.053, -95.789

Hail, Tulsa

When
August 16, 5:25 PM CST
Where
Tulsa County, 0.66 mi SSW of Bixby
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.941, -95.884

Thunderstorm Wind, Wagoner

When
August 16, 5:26 PM CST
Where
Wagoner County, 1.6 mi W of Oneta
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.016, -95.748

Strong thunderstorm wind blew down several trees and a fence near E 101st Street South and the Creek Turnpike.

Thunderstorm Wind, Creek

When
August 16, 5:32 PM CST
Where
Creek County, 0.64 mi SE of Kellyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.943, -96.212

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
August 16, 5:34 PM CST
Where
Tulsa County, 2.82 mi SSE of Broken Arrow Arpk
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.010, -95.860

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Cherokee

When
August 16, 5:56 PM CST
Where
Cherokee County, 1.03 mi SSE of Hulbert
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.917, -95.141

Strong thunderstorm wind blew down large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407536, 407537, 407538, 407540, 407542, 407545, 407547, 407548, 407549, 407550, 407560, 407561.